Texas, 2013

Flash Flood in Texas, September 28, 2013

September 28, 2013 · NWS MAF · 1 event in 1 county or zone

An upper level trough was moving over the Rocky Mountains, and a cold front was across the northwest Permian Basin. The upper level jet stream over the region provided additional lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was moving over the Rocky Mountains, and a cold front was across the northwest Permian Basin. The upper level jet stream over the region provided additional lift. This lift along with abundant moisture helped to create flash flooding across the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 3:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 28, 3:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT Sat Sep 28 2013

.DISCUSSION...
Upper level trough currently moving through the Rockies with the
associated cold front entering the northwest Permian Basin. Scattered
showers and thunderstorms are occurring mainly across the northern
Permian basin near the front. The chance for showers and thunderstorms
will increase this morning across the Permian basin and lower Trans
Pecos...especially eastern sections (likely pops) ahead of the
front due to convergence along the front with enhanced lift from
the right rear quadrant of the upper level jet. Precipitation
chances will be on the decrease this afternoon from west to east
as the front continues to progress toward central Texas and the
upper jet weakens. Much cooler temperatures are expected today behind
the front with guidance temperatures looking reasonable.

The extreme southwest portion of the front will linger tonight and
Sunday across the Concho valley and Edwards plateau due to weaker
winds aloft in those areas so will keep a slight chance of
showers and storms going across the extreme eastern Permian basin
and or lower Trans Pecos region closest to the front these
periods. High temperatures are expected to be slightly below
normal tomorrow despite a decent amount of sunshine.

Much above normal temperatures are expected to return by Monday
through at least Friday across west Texas and southeast New Mexico
due to low level thermal ridging developing with a surface trough
in nearly zonal flow aloft. Will go with a dry forecast given a
lack of significant instability or forcing progged. Guidance
temperatures look too low per progged 850 millibar temperatures.

Next cold front looks slated for late Friday with cooler
temperatures by next Saturday. Precipitation chances with this
front due not look good enough to mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 77  53  82  59  /  30   0   0   0
BIG SPRING TX              77  54  82  60  /  60  10   0   0
CARLSBAD NM                79  53  84  53  /  10   0   0   0
DRYDEN TX                  87  66  84  66  /  40  30  10   0
FORT STOCKTON TX           85  59  85  63  /  30  10   0   0
GUADALUPE PASS TX          74  52  78  57  /  10   0   0   0
HOBBS NM                   76  50  81  53  /  20   0   0   0
MARFA TX                   79  50  79  49  /  10  10   0   0
MIDLAND INTL AIRPORT TX    79  56  82  62  /  40   0   0   0
ODESSA TX                  79  55  82  62  /  40   0   0   0
WINK TX                    84  56  84  60  /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, Sep 28, 3:58 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CDT SAT SEP 28 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
458 AM CDT SAT SEP 28 2013 /358 AM MDT SAT SEP 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS TODAY WITH HEAVY RAIN AND FREQUENT LIGHTNING THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER LOCAL
INTERESTS SHOULD STAY ABREAST OF DEVELOPING STORMS AS THEY MAY
IMPACT FRIDAY NIGHT ACTIVITIES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dawson

When
September 28, 5:00 AM CST to 5:30 AM CST
Where
Dawson County, 4.47 mi W of Lamesa to 4.31 mi W of Lamesa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.729, -102.027

Heavy rain moved across Dawson County and produced flash flooding four miles west of Lamesa. Highway 180 west of Lamesa was partially washed out. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474278.